Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

May 22, 2020Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at May 22, 2020, 4:04 PM EDT for Coweta County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 4:04 PM EDT (20:04 UTC)
Expired
May 22, 2020, 4:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 29 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS82 KFFC 222004
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Fri May 22 2020
 
GAZ052-053-222030-
Coweta GA-Heard GA-
404 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
NORTHEASTERN HEARD COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Handy, or 9 miles
northeast of Franklin...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, East Newnan, Dunaway Gardens, Plant Yates, Arnco-Sargent,
Roscoe, Powers Crossroads, Handy and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8495 3344 8494 3346 8491 3351 8480
      3349 8466 3337 8472 3332 8476 3332 8503
      3340 8504
TIME...MOT...LOC 2004Z 251DEG 18KT 3337 8498 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 22, 3:50 PM EDT, 14 minutes earlier.

Area forecast discussion, May 22, 3:50 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 PM EDT Fri May 22 2020

.SHORT TERM /Tonight through Saturday Night/...

OH Valley closed upper low pulls northeast tonight and early
Saturday...as upper ridge builds over the area through the
remainder of the period. We remain on the southern fringes of this
low with a moist and generally unstable air mass prevailing. A
thunderstorm complex that had affected north GA was pulling east
of the forecast area this afternoon. With abundant sunshine over
the remainder of the area...thunderstorm development was beginning
over central counties. Convection should diminish during the
overnight...but have kept some low pops across the far north close
to the upper low. Saturday should see more of a diurnal pattern as
the ridge builds over north and central GA.

41

.LONG TERM /Sunday through Friday/...

Long-term forecast trends remain somewhat unsettled despite general
trend dominated by upper ridging anchored along the east coast.
Forecast area remains on the southwestern periphery of the ridge
with better subsidence to the north and east. Should see at least
isolated to scattered convection each day with a diurnal bias. Low-
level flow becomes east to southeasterly by Monday which may help to
moderate the potential warmth under the edge of the upper ridge.

20

&&

AVIATION...
18Z Update...
VFR expected through the afternoon. This afternoon/evening chances
for SHRA/TSRA increase again after about 20Z through the early
overnight hours, although confidence is low on best timing/coverage.
Southwest winds this afternoon with occasional gusts...diminishing
after 00z. Some scattered mvfr possible 10z to 14z.

//ATL Confidence...18Z Update...
Confidence medium on SHRA/TSRA coverage.
Confidence medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  88  66  89 /  30  30  20  40
Atlanta         66  87  67  88 /  30  30  20  40
Blairsville     60  82  61  82 /  40  40  20  40
Cartersville    64  87  65  88 /  30  30  20  40
Columbus        67  92  68  92 /  30  20  20  40
Gainesville     64  85  66  87 /  30  30  20  40
Macon           65  91  68  91 /  30  20  20  30
Rome            64  88  65  89 /  30  30  20  40
Peachtree City  64  89  66  89 /  30  30  20  40
Vidalia         69  93  71  93 /  30  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 8 PM EDT this evening for the
following zones: Banks...Clarke...Madison...Oglethorpe...Wilkes.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 22, 11:45 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1145 AM EDT Fri May 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms, some strong, are likely though this
evening, mainly over north Georgia. Lightning, small hail, brief
heavy rain and gusty winds are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible again Saturday through Thursday with the
highest chances on Sunday and Monday. Some storms could be strong on
Sunday and Monday with lightning, heavy rain and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 22, 3:00 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Fri May 22 2020

GAZ027-038-221915-
Madison GA-Oglethorpe GA-
300 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 315 PM EDT...

At 300 PM EDT...a strong thunderstorm was over Watson Mill Bridge
State Park, or 10 miles southeast of Danielsville...moving east at 30
mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Comer, Carlton, Watson Mill Bridge State Park, Point Peter and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3395 8310 3411 8317 3414 8306 3412 8305
      3411 8303 3410 8304 3408 8300 3405 8299
      3403 8293 3401 8294 3401 8291 3398 8286
      3399 8284 3398 8281
TIME...MOT...LOC 1900Z 258DEG 27KT 3405 8307

HAIL...0.88IN
WIND...50MPH
Local storm report, May 22, 3:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     1 S PENDERGRASS         34.15N  83.68W
05/22/2020                   JACKSON            GA   DEPT OF HIGHWAYS

            THE HIGHWAY DEPARTMENT IN JACKSON COUNTY REPORTED A
            TREE BLOWN DOWN ACROSS THE ROADWAY BLOCKING BOTH LANES
            ON COTTAGE LOOP NEAR THE INTERSECTION OF HIGHWAY 332 AND
            BROOKS LOOP.

&&

EVENT NUMBER FFC2000677

20
Special weather statement, May 22, 3:16 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Fri May 22 2020

GAZ038-039-221945-
Wilkes GA-Oglethorpe GA-
316 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 345 PM EDT...

At 316 PM EDT...a strong thunderstorm was over Point Peter, or 9
miles southwest of Elberton...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Vesta, Norman and Point Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3391 8270 3388 8302 3402 8302 3404 8297
      3403 8293 3401 8294 3401 8291 3400 8291
      3400 8288 3398 8286 3398 8285 3399 8284
      3397 8278 3398 8272
TIME...MOT...LOC 1916Z 263DEG 21KT 3400 8297

HAIL...0.25IN
WIND...50MPH
Local storm report, May 22, 3:17 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     2 SE LEBANON            34.12N  84.48W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ONTO A VEHICLE AND A MOBILE HOME CAUSING
            SIGNIFICANT DAMAGE. NO INJURIES WERE REPORTED.

1250 PM     TSTM WND DMG     2 NNW BIRMINGHAM        34.19N  84.34W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED 3 TREES
            BLOWN DOWN ALONG UNION HILL ROAD.

1259 PM     TSTM WND DMG     2 ESE UNION HILL        34.19N  84.36W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ALONG AJ LAND ROAD.

&&

EVENT NUMBER FFC2000680
EVENT NUMBER FFC2000681
EVENT NUMBER FFC2000682

20
Local storm report, May 22, 3:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 ENE BANKS CROSSING    34.27N  83.42W
05/22/2020                   BANKS              GA   DEPT OF HIGHWAYS

            THE BANKS COUNTY HIGHWAY DEPARTMENT REPORTED A TREE
            BLOWN DOWN ACROSS HIGHWAY 59 IN FRONT OF THE BEAVER DAM
            BAPTIST CHURCH.

&&

EVENT NUMBER FFC2000683

20
Special weather statement, May 22, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Fri May 22 2020

GAZ052-053-222030-
Coweta GA-Heard GA-
404 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
NORTHEASTERN HEARD COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Handy, or 9 miles
northeast of Franklin...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, East Newnan, Dunaway Gardens, Plant Yates, Arnco-Sargent,
Roscoe, Powers Crossroads, Handy and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8495 3344 8494 3346 8491 3351 8480
      3349 8466 3337 8472 3332 8476 3332 8503
      3340 8504
TIME...MOT...LOC 2004Z 251DEG 18KT 3337 8498

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:41 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker49 min
May 22, 10:30 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield45 min
May 22, 11:15 AM EDTSpecial Weather StatementFFCBartow, Fannin, Floyd, Gilmer, Gordon, Murray and 1 more45 min
May 22, 12:00 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Lumpkin and 3 more30 min
May 22, 12:22 PM EDTSpecial Weather StatementFFCCherokee, Forsyth38 min
May 22, 12:38 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Fulton, Hall52 min
May 22, 1:17 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall, Jackson43 min
May 22, 1:53 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison52 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningFFCJackson, Madison50 min
May 22, 3:00 PM EDTSpecial Weather StatementFFCElbert15 min
May 22, 3:16 PM EDTSpecial Weather StatementFFCElbert29 min
May 22, 5:22 PM EDTSpecial Weather StatementFFCMeriwether38 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCMeriwether, Troup49 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCStewart49 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCoweta, Heard47 min
May 22, 5:53 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster52 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Pike, Spalding45 min
May 22, 6:19 PM EDTSpecial Weather StatementFFCCrisp26 min
May 22, 6:25 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor23 min
May 22, 6:30 PM EDTSpecial Weather StatementFFCSchley, Sumter30 min
May 22, 6:33 PM EDTSpecial Weather StatementFFCSpalding27 min
May 22, 6:42 PM EDTSpecial Weather StatementFFCTelfair, Wilcox33 min
May 22, 6:46 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
May 22, 6:51 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Wilcox24 min
May 22, 7:06 PM EDTSpecial Weather StatementFFCWilkinson39 min
May 22, 7:12 PM EDTSpecial Weather StatementFFCDooly33 min
May 22, 7:20 PM EDTSpecial Weather StatementFFCDodge, Pulaski, Telfair25 min
May 22, 7:29 PM EDTSevere Thunderstorm WarningFFCDooly, Houston46 min
May 22, 7:43 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs32 min
May 22, 7:49 PM EDTSpecial Weather StatementFFCTelfair26 min
May 22, 7:59 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.